Nebraska, 2012

Hail in Nebraska, May 30, 2012

May 30, 2012 · NWS LBF · 7 events in 2 counties and zones

Scattered severe thunderstorms develop across southwest Nebraska to the north of a stationary front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered severe thunderstorms develop across southwest Nebraska to the north of a stationary front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 30, 5:48 AM CST, 3 hours 41 minutes earlier.

Area forecast discussion, May 30, 5:48 AM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
648 AM CDT WED MAY 30 2012

.AVIATION...

12Z TAFS. FOR KLBF AND KVTN...HAVE DELAYED ONSET OF MVFR CIGS
UNTIL AFTER 02Z/31ST. CURRENT ISOLATED HIGH BASED SHOWERS TO
BECOME SCATTERED EAST OF TAFS SITES THIS MORNING. NO INCLUSION OF
SHRA THROUGH 22Z. AFTER 22Z...DEVELOPMENT OF TSRA NEAR A SURFACE
TROUGH AND UPPER LEVEL TROUGH WILL BRING SCATTERED DEVELOPMENT TO
TAF SITES WHICH MAY CONTINUE UNTIL 03Z. MVFR CIGS NEAR OVC015 TO
ALSO DEVELOP TOWARD 02-03Z.

&&

.PREV DISCUSSION... /ISSUED 401 AM CDT WED MAY 30 2012/

SYNOPSIS...
THIS MORNING SURFACE HIGH PRESSURE DOMINATES THE NORTHERN
PLAINS...WITH A LOW PRESSURE AND TROUGH ACROSS THE ROCKIES.
STALLED FRONTAL SYSTEM ACROSS THE SOUTHERN PLAINS. UPPER LEVEL
WAVE MOVING ACROSS THE CENTRAL/NORTHERN ROCKIES. DEW PTS HAVE
HELD FAIRLY STEADY NEAR 40...HOWEVER LOWER TO MID 40S NOT TO FAR
TO THE SOUTHEAST.

DISCUSSION...
COMPLEX FORECAST WITH THE NEXT FEW DAYS POPS THE BIGGEST
CONCERN...AND LEADING TO A LOWER THAN AVERAGE CONFIDENCE IN THE
FORECAST. TODAY SHORT WAVE WILL CONTINUE TO PUSH OVERHEAD...WHILE
SURF LOW PUSHES TOWARDS KS. BOUNDARY LAYER ON THE DRY SIDE WITH
DEW POINTS SO FAR HOLDING STEADY AROUND 40. WITH LIGHT EASTERLY TO
SOUTHEASTERLY WINDS DEVELOPING TODAY EXPECT THE DEW POINTS TO
CLIMB SOME. MODEL GUIDANCE...RAW AND NUMERICAL...HAS BEEN TO HIGH
WITH DEW PTS SO FAR...WHICH LEADS ME TO QUESTION THE AVAILABLE
LL MOISTURE. RADAR SHOWING SOME ISOLATED RETURNS...HOWEVER
REPORTS ONLY RESULTING IN SPRINKLES.

GOOD ELEVATED INSTABILITY WITH WAA ALOFT THIS MORNING SHOULD HELP
TO DEVELOP SOME STRONGER SHOWERS AND POSSIBLY SOME THUNDERSTORMS
BY LATE MORNING. NAM INCREASE MU CAPE VALUES ABOVE 1000 J/KG BY
LATE MORNING WITH CLOSE TO 2000 J/KG OF SURF BASED CAPE BY LATE
AFTERNOON ACROSS SW NEB. NAM IS LOWER WITH MOISTURE...HOWEVER
STILL COULD BE OVERDONE. SPC SLIGHT RISK FOR SVR WEATHER
CORRELATES WELL TO POSSIBILITY...BUT EXPECT COVERAGE TO BE ISOLATED
AT THIS TIME. MORE BROAD LIFT AND WIDESPREAD SHOWERS ACROSS
NORTH CENTRAL LIKELY...WITH THE HIGHEST PW/S AT OR ABOVE 1 INCH.

TOMORROW SYSTEM EXITS QUICKLY WITH SOME LINGERING SHOWERS POSSIBLE
IN THE MORNING FROM WRAP AROUND MOISTURE. AGAIN SURF MOISTURE KEY
TO HOW MUCH REACHES THE GROUND. OTHERWISE WEAK RIDGING ALOFT AND
SURF HIGH WILL DEVELOP. TEMPS STILL ON THE COOL SIDE...WITH HIGHS
IN THE 60S.

FRIDAY WILL SEE ANOTHER SYSTEM...A WEAK CLIPPER...RIDING ACROSS
THE NW FLOW. SLIGHT CHANCE OF POPS ACROSS THE EASTERN FORECAST
AREA...WHERE AGAIN BETTER LL MOISTURE.

THE WEEKEND WILL SEE WARMING TEMPERATURES AS RIDGE BUILDS ACROSS
THE WEST...RESULTING IN INCREASING 850 MB TEMPS INTO THE LOWER AND
MID 20S BY SUNDAY. HIGHS FOR SATURDAY SHOULD PUSH INTO THE LOWER
TO MID 80S...WITH MID 80S TO AROUND 90 FOR SUNDAY. A FEW
DISTURBANCES WILL MOVE ACROSS THE AREA...HOWEVER MARGINAL MOISTURE
CONTINUES TO BE A PROBLEM AND WILL ONLY HAVE LOW POPS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...MASEK
AVIATION...ROBERG
Hazardous weather outlook, May 30, 4:15 AM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
515 AM CDT WED MAY 30 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-311100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
515 AM CDT WED MAY 30 2012 /415 AM MDT WED MAY 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY THROUGH THIS EVENING. WHILE
STRONG THUNDERSTORMS ARE POSSIBLE FROM THE SOUTHEASTERN PANHANDLE
INTO WEST CENTRAL AND SOUTHWEST NEBRASKA...A FEW SEVERE
THUNDERSTORMS MAY OCCUR...ESPECIALLY NEAR AND SOUTH OF INTERSTATE
80. LARGE HAIL TO AT LEAST QUARTER SIZE AND WIND GUSTS TO AROUND
60 MPH WOULD BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM ARE POSSIBLE AGAIN FRIDAY AS A WEAK DISTURBANCE
PASSES THROUGH. BY LATE IN THE WEEKEND AND INTO NEXT WEEK...WARM
HUMID AIR WILL RETURN TO THE PLAINS AS A FRONT RESIDES IN THE
REGION BRINGING DAILY CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

In the hours before

Local storm report, May 30, 7:24 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
824 AM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     HAIL             MAYWOOD                 40.66N 100.62W
05/30/2012  E0.50 INCH       FRONTIER           NE   TRAINED SPOTTER

&&

BTAYLOR
Special weather statement, May 30, 7:43 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
843 AM CDT WED MAY 30 2012

NEZ059-301430-
LINCOLN NE-
843 AM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
930 AM CDT...

AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF HANSEN MEMORIAL RESERVE STATE
WILDLIFE MANAGEMENT AREA...OR 14 MILES NORTH OF CURTIS...MOVING EAST
AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
RURAL SOUTHEASTERN LINCOLN COUNTY THROUGH 930 AM CDT

TAYLOR
Special weather statement, May 30, 8:45 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
945 AM CDT WED MAY 30 2012

NEZ059-301530-
LINCOLN NE-
945 AM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
1030 AM CDT...

AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF MOOREFIELD...OR 12 MILES
NORTHEAST OF CURTIS...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
HIGHWAY 23 MILE MARKER 110 AROUND 955 AM CDT.

TAYLOR
Special weather statement, May 30, 9:04 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1004 AM CDT WED MAY 30 2012

NEZ071-301545-
FRONTIER NE-
1004 AM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRONTIER COUNTY
UNTIL 1045 AM CDT...

AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF EUSTIS...OR 18 MILES EAST OF
CURTIS...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
EUSTIS AROUND 1020 AM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TAYLOR
Special weather statement, May 30, 9:12 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1012 AM CDT WED MAY 30 2012

NEZ059-301600-
LINCOLN NE-
1012 AM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
1100 AM CDT...

AT 1010 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JEFFREY CANYON STATE
WILDLIFE MANAGEMENT AREA TO 7 MILES SOUTHWEST OF JEFFREY CANYON STATE
WILDLIFE MANAGEMENT AREA...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
HIGHWAY 23 MILE MARKER 110 AROUND 1040 AM CDT.

TAYLOR
Local storm report, May 30, 9:14 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1014 AM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     HAIL             2 NW EUSTIS             40.68N 100.06W
05/30/2012  M0.50 INCH       FRONTIER           NE   CO-OP OBSERVER

&&

CBUTTLER

The radar

The North Platte radar (KLNX), 114 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Lincoln

When
May 30, 9:29 AM CST
Where
Lincoln County, 6.22 mi S of Brady
Measured
0.75 in hail
Reported by
Public
Coordinates
40.940, -100.370

Hail, Lincoln

When
May 30, 3:46 PM CST
Where
Lincoln County, 8.36 mi NE of Dickens
Measured
0.88 in hail
Reported by
Public
Coordinates
40.920, -100.890

Hail, Hayes

When
May 30, 3:50 PM CST
Where
Hayes County, 3.45 mi S of Hayes Center
Measured
1 in hail
Reported by
Public
Coordinates
40.470, -101.020

Hail, Lincoln

When
May 30, 3:55 PM CST
Where
Lincoln County, 7.49 mi NE of Dickens
Measured
1.75 in hail
Reported by
Public
Coordinates
40.910, -100.900

Hail, Hayes

When
May 30, 3:57 PM CST
Where
Hayes County, 6.91 mi S of Hayes Center
Measured
1 in hail
Reported by
Public
Coordinates
40.420, -101.020

Hail, Lincoln

When
May 30, 3:58 PM CST
Where
Lincoln County, 12.47 mi NNE of Wellfleet
Measured
1.75 in hail
Property damage
$5.0 million
Reported by
Public
Coordinates
40.920, -100.650

Considerable damage done to a new convertible from the hail.

Hail, Hayes

When
May 30, 4:20 PM CST
Where
Hayes County, 15.26 mi SE of Hayes Center
Measured
0.75 in hail
Reported by
Public
Coordinates
40.360, -100.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381474, 381475, 381478, 381476, 381479, 381477, 381480.